THE ENTITY of quinine-induced purpura is well recognized and has been described many times. On several occasions, its relation to the ingestion of cocktails mixed with quinine water—so-called cocktail purpura or gin-and-tonic purpura—has been reported. 1,2 We recently encountered a well-disguised case with potentially serious consequences. Report of a Case A 27-year-old woman was admitted to Dover General Hospital in January 1973 with chills and the rapid development of purpura, including buccal mucous membrane hemorrhages. Platelet count was 1,000/cu mm; other laboratory data were normal. The patient had had a recent episode of acute gastroenteritis but was otherwise well. She denied taking any drugs except a mixture of chlorpheniramine maleate, aspirin, and caffeine (Coricidin) and aspirin and denied drinking quinine-containing cocktails. Bone-marrow examination revealed abundant numbers of normal-appearing megakaryocytes and normal myeloid and erythroid elements. The patient was treated with prednisone (40 mg/day) and had a rapid and sustained rise
No takes yet. Share an insight, caveat, or question.
Robert R. Siroty (1976) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: